Successful treatment of intravenously abused oral Opana ER‐induced thrombotic microangiopathy without plasma exchange

@article{Miller2014SuccessfulTO,
  title={Successful treatment of intravenously abused oral Opana ER‐induced thrombotic microangiopathy without plasma exchange},
  author={Peter John Miller and Andrew Matthew Farland and Mary Ann Knovich and Katharine Batt and John R. Owen},
  journal={American Journal of Hematology},
  year={2014},
  volume={89}
}
In January 2013, the Centers for Disease Control and Prevention reported an illness associated with intravenous (IV) abuse of oral Opana ER (oxymorphone) in Tennessee. The clinical presentation of this syndrome was reported to resemble that of thrombotic thrombocytopenic purpura in the 15 patients reported; 12 were treated with plasma exchange. We report a similar case series of 15 patients with 18 episodes of thrombotic microangiopathy associated with recent IV abuse of oral Opana ER. In our… 
Thrombotic Microangiopathy Secondary to Intravenous Abuse of Opana® ER
TLDR
Two young patients who lived together and used Opana ER intravenously and presented with microangiopathic hemolytic anemia that mimickedThrombotic thrombocytopenic purpura (TTP) are described.
A mechanistic investigation of thrombotic microangiopathy associated with IV abuse of Opana ER.
TLDR
Although prescription opioid abuse shows geographic variation, all physicians should be highly inquisitive of IV drug abuse when presented with cases of TMA, and IV exposure to the inert ingredients in reformulated extended-release oxymorphone can elicit TMA.
Opana ER (Oxymorphone)–Induced Thrombotic Microangiopathy: An Atypical Presentation in a Patient With Hepatitis C
TLDR
She had a normal platelet count and an absence of schistocytes, which makes it an atypical presentation of TMA resulting in chronic kidney disease in an opiate user, which strongly urges physicians to avoid prescribing opiates for chronic pain, especially Opana ER, which if injected intravenously for recreational purposes can lead to serious side effects like TMA.
Thrombotic microangiopathy associated with intravenous injection of extended-release oxycodone
TLDR
The case of a 35-year-old man presenting with thrombotic microangiopathy and renal impairment following intravenous injection of oral formulation tamper-resistant extended-release oxycodone hydrochloride (Oxycontin) is described, the first documented case in which eculizumab was used.
Oxymorphone Induced Thrombotic Microangiopathy Mimicking Atypical Haemolytic Uremic Syndrome.
TLDR
A 25-year-old male patient with history of polysubstance abuse who presented with chest pain and dyspnoea is presented, with the impression of the disease being atypical haemolytic-uremic syndrome.
Intravenous OxyContin‐associated thrombotic microangiopathy treated successfully without plasma exchange
A 56-year-old man of European ancestry with no clinically significant medical history presented with a 3-day history of periumbilical abdominal pain. He admitted to daily intravenous (IV) misuse of
Polyethylene Oxide (PEO) molecular size determines the severity of atypical thrombotic microangiopathy in a guinea pig model of acute intravenous exposure.
In 2017, Opana ER was voluntarily removed from the US market based on concerns that its risks outweighed its therapeutic benefits. The data that supported this conclusion were based on post-
Bilateral exudative retinal detachments due to thrombotic microangiopathy associated with intravenous abuse of Opana ER
TLDR
A case of bilateral exudative retinal detachments due to thrombotic microangiopathy in the setting of IV abuse of Opana ER is reported.
Relapsing thrombotic microangiopathy and intravenous sustained-release oxycodone
TLDR
It is hypothesized that there are unidentified genetic predispositions causing some persons to be susceptible to developing this disease, and the disease is likely due to a directly toxic effect of PEO to endothelial cells.
Quiz Page October 2015: Acute Kidney Injury in an Intravenous Drug User.
TLDR
A 32-year-old man with a history of intravenous drug abuse and hepatitis C virus infection presented with a nonhealing left arm wound 8 weeks after falling on a wooden floor with unremarkablePhysical examination findings were unremarkable, as were other immunologic study results.
...
1
2
3
...

References

SHOWING 1-8 OF 8 REFERENCES
Plasma Exchange Is Not Necessary For The Treatment Of Microangiopathic Hemolytic Anemia Due To Intravenous Opana Abuse
TLDR
Withdrawal of the offending agent without the use of therapeutic plasma exchange appears to be an acceptable approach to this specific disorder, and the ability to withhold plasma exchange is demonstrated in such patients reporting IV Opana use.
Thrombotic Thrombocytopenic Purpura (TTP)–Like Illness Associated with Intravenous Opana ER Abuse — Tennessee, 2012
TLDR
Investigators determined that the cases of TTP-like illness were associated with dissolving and injecting tablets of Opana ER (Endo Pharmaceuticals), a recently reformulated extended-release form of oxymorphone (an opioid pain reliever) intended for oral administration.
Opana-ER used the wrong way: intravenous abuse leading to microangiopathic hemolysis and a TTP-like syndrome.
![Figure][1] A 23-year-old white woman with a history of intravenous drug abuse presented to the emergency department with decreased level of consciousness, chest discomfort, and shortness of
Drug-associated thrombotic microangiopathies.
TLDR
Understanding of key drugs that have been classically and newly associated with thrombotic microangiopathy are summarized as well as mention of treatment options focusing on the role of plasma exchange.
Rapid quantitative assay of ADAMTS13 activity on an automated coagulation analyzer: Clinical applications and comparison with immunoblot method
TLDR
Modifications to demonstrate that ADAMTS13 activity could be measured on an Instrumentation Laboratory automated coagulation analyzer after plasma digestion of a commercial source of von Willebrand factor (VWF) allow for widespread applicability on instrumentation already in use by routine clinical laboratories.
Thrombotic thrombocytopenic purpura (TTP)-like illness associated with intravenous
  • Opana ER abuse–Tennessee,
  • 2012
Thrombotic thrombocytopenic purpura (TTP)-like illness associated with intravenous Opana ER abuse-Tennessee
  • MMWR Morb Mortal Wkly Rep
  • 2012